More help needed please

Hi everyone, much to the horror of my doctor, I have increased my levo, only because I was still feeling so awful, after the initial 3 months on 100mg per day and she refused to up my dosage saying my blood results said I was fine. My doctor because of my increase has made me take another blood test to make sure I haven't turned myself in the opposite direction. I do however feel better on my new dose not perfect by any means but I am no longer catatonic, so I feel that I have done the right thing. I would really appreciate you looking at my new results and giving me any advice. Thank you in advance.

Serum free T3. 6.1 pmol/L. (2.6 - 5.7)

Serum free T4. 18.3 pmol/L. (9.0 - 22.0)

Serum TSH level. 0.04 mu/L. (0.35 - 5.00)

14 Replies

oldest โ€ข newest
  • Nikki69, you haven't done a bad job :) FT3 is mildly elevated and should really be <5.7. You could continue as you are and retest in 3 months or reduce dose by 12.5mcg which should be enough for FT3 to drop into range.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Just to check.....you didn't take your meds the day you were tested did you? Am sure clutter/shaws will have advised you that early morning testing and no meds is the protocol.

    Glad you are on the up ๐Ÿ˜Š๐Ÿ˜Š

  • No this time, I missed my dose and fasted before the blood test as advised by clutter, so a truer reading of me ๐Ÿ˜€

  • Thanks clutter, it's so good to have you guys around, honestly the way the doctor went on you'd have thought i'd amputated my arms and legs and the more I told her that I felt better the more she said that I was probably hyperthyroid. Happy days ๐Ÿ˜€๐Ÿ˜€

  • It's a daft thing for a doctor to say. Overmedicated, perhaps very slightly. Hyperthyroid - actually impossible if your thyroid's knackered (that's a technical term ;) ).

    If you were truly overmedicated, you'd feel awful. The symptoms of having too much thyroxine sloshing about in your system are far from pleasant - you'd soon want to cut back on your medication if that was truly the case.

  • Thank you jazzw, love the technical term๐Ÿ˜‚ All I wanted was to feel well again, as I guess does everyone here and I do, it's the best I've felt in over a year. I certainly do not feel over medicated in any way what's so ever๐Ÿ˜€

  • Good for you Nikki -& what the doc is missing is that the blood levels show only what is in your blood stream and not what actually is absorbed into the cells.....so it could be you need a slightly higher level in order to absorb the hormone into the cells... She's also supposed to take account of your physical state too...sigh.....lol. Shame she couldn't celebrate your improvement!

    So glad you're feeling better -yeah! ๐Ÿ˜Š๐Ÿ˜Š Here's to better health and more fun!!

  • Many thanks wavylines it is a shame I guess she thinks she knows best but most definitely in this case my body wins hands down ๐Ÿ˜ƒ

  • I always find that I feel at my best when my free T3 is a little above range.

    I am not a doctor, but I did do a basic statistics course when I was at university.

    The 'range' that docs rely on so much is the range of results that 95% of people who do not report any symptoms fall within. So 5% of the 'thyroid healthy' population are above or below range. But also most of the unhealthy population are outside the range - but not all. I experienced terrible hypo symptoms when my TSH was still only just over 2, and my GP was refusing to treat.

    So my interpretation of the situation is that some people with free T3 above range are probably perfectly healthy, despite the reaction of doctors. We can't measure the way T3 is used within the cells, and so we don't know exactly what is going on where it matters. And it seems fairly likely to me that given how complex the whole endocrine system is, a slightly odd setting somewhere else could cause me to need my serum T3 unusually high to be well. No-one measured my T3 when I was well, so there is no way to know.

    Add to that the fact that synthetic hormones are not exactly the same as the ones we produce ourselves and in my (not very) humble opinion the tests are a guide, and not a bible. If you talk to a statistician I am sure they will say the same.

    In your position, if I were able to lower levo slightly and still feel fine I would. It probably lowers the risk of adverse effects.

    This sort of medicine is managing a series of health risks. For me, being undermedicated risks relationship breakdown, misery and suicide (I did consider it when I was hypo and untreated by a range following medical system). So I take the risks that running my T3 a bit high might shorten my life. But at least I have had a life for the last 15 years!

    If you think my opinion of the medics is rather low, you are right! I was a senior manager in a big hospital for some time. I realised very quickly that many doctors have a very poor grasp of science in general, and statistics in particular. Even the ones doing the research forget that its all a best guess, and that patients, and not tests are the end consumers of medicine. I am all for evidence based medicine - without it we would still be using leaches. But failing to consider the patient before them as a whole being, rather than a limited collection of test results leads to abuse!

  • Thanks Ruthi, to be honest I'm actually afraid of reducing it, I just can't bare the thought of feeling so ill again, also, me turning a corner and feeling better couldn't have come at a better time as my husband had a small stroke last week, had it been a couple of months ago, I don't know how we would have coped. If I feel any symptoms that I think are related to being hypo I will definitely reduce my levo slightly. I do find the way doctors treat us incomprehensible and I will never understand how they can look us in the face and tell us we are fine,,when clearly we are not.

  • Can i just ask why you would reduce the levo if you felt hypo? i thought if u were hypo that you would increase levo? sorry now if i seem clueless but it is very hard to understand when all we are trying to do is have some quality of a life :(

  • Hi crinfly, sorry, probably a typo or phone did auto correct without me seeing ๐Ÿ˜

  • ok thank you. i thought i was getting my head around this complex disease, until i saw that lol so you meant 'hyper' :) xx

  • I can quite see your point, Nikki! Now is not the time to mess with feeling reasonably well! Fortunately thyroid is a slow acting hormone at the best of times, so a few months probably won't make that much difference!

    I've been at it for such a long time that I have, at various times, allowed myself to be persuaded to try lowering my dose or changing my meds. It never ended well, and nowadays I just say no.

You may also like...